Date
20 August 2017
The Wesleyan University students were sent to hospitals "with overdose symptoms consistent with the use of Molly (MDMA)". Photo: Bloomberg
The Wesleyan University students were sent to hospitals "with overdose symptoms consistent with the use of Molly (MDMA)". Photo: Bloomberg

US university students hospitalized for ‘Molly’ overdose

At least 11 students from Wesleyan University in the US state of Connecticut have been hospitalized for overdoses of the drug MDMA. One of them, a sophomore, was in critical condition.

University spokeswoman Lauren Rubenstein said seven students were transported to hospitals “with overdose symptoms consistent with the use of Molly (MDMA)”,  Reuters reported. Another four went directly to hospitals, she said.

Molly is the “pure crystalline powder form” of MDMA, which is also the active ingredient in ecstasy, a psychoactive drug, the Washington Post reported, citing the National Institute on Drug Abuse (NIDA).

Users take it for the euphoric and empathetic state it often produces, which can last three to six hours, according to the newspaper.

But there are potentially severe side effects such as increased heart rate and blood pressure.

The drug releases a large amount of seratonin into the body at once, meaning that once the high wears off, users can experience “confusion, depression, sleep problems, drug craving, and anxiety” for hours, days or even weeks after use, the Post said, citing the NIDA.

The drug also contains additives, including “ephedrine (a stimulant), dextromethorphan (a cough suppressant), ketamine, caffeine, cocaine, methamphetamine, or even, most recently, synthetic cathinones (the psychoactive ingredients in ‘bath salts’)”, the newspaper said.

All can cause potentially dangerous side effects when mixed with MDMA, or when consumed with other substances such as alcohol or marijuana, it said.

– Contact us at [email protected]

CG

EJI Weekly Newsletter

Please click here to unsubscribe